Hypoglycemia is most common among people who take insulin, but it can also occur if you're taking oral diabetes medications.

Common causes of diabetic hypoglycemia include:

  • Taking too much insulin or diabetes medication
  • Not eating enough
  • Postponing or skipping a meal or snack
  • Increasing exercise or physical activity without eating more or adjusting your medications
  • Drinking alcohol

Blood sugar regulation

Glucose levels in the blood are controlled through a complex interaction of hormones that vary depending on whether you're fasting or have eaten. Insulin is the hormone responsible for lowering glucose levels when glucose is elevated. If you have type 1 or type 2 diabetes and need insulin to control your blood sugar, taking more insulin than you need can cause your blood sugar level to drop too low and result in hypoglycemia.

Hypoglycemia also may result if, after taking your diabetes medication, you eat less than usual or exercise more than you normally do. Your doctor can work with you to prevent this imbalance by finding the dose that fits your regular eating and activity patterns.

Apr. 03, 2012